Alert archive / Washington / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 3, NWS Spokane, WA

May 20, 2004Douglas County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at May 20, 2004, 2:59 PM PDT for Douglas County, Washington. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2004, 2:59 PM PDT (21:59 UTC)
Expired
May 20, 2004, 4:00 PM PDT
In force
61 min
Issued by
NWS Spokane, WA
Area
Counties, with a storm outline in the text

County Douglas County, WA

The radar

The Spokane radar (KOTX), 137 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 10.0 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2004-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2004-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1163 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

448 
WUUS56 KOTX 202159
SVROTX
WAC017-202300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
257 PM PDT THU MAY 20 2004

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN DOUGLAS COUNTY IN NORTH CENTRAL WASHINGTON

* UNTIL 400 PM PDT

* AT 251 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  NORTHWEST OF MOLD...OR ABOUT 41 MILES SOUTH OF OMAK...AND MOVING
  SOUTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
    MOLD BY 315 PM PDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

THESE STORMS WILL PRODUCE HEAVY DOWNPOURS AND ARE MOVING VERY SLOWLY 
SO RESIDENTS AND DRIVERS SHOULD BE PREPARED FOR MINOR PONDING OF 
WATER.

LAT...LON 4782 11921 4759 11940 4756 11982 4788 11985
          4790 11947 4795 11917

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:30 PM PDT, 29 minutes earlier.

Area forecast discussion, May 20, 2:30 PM PDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
ISSUED BY NATIONAL WEATHER SERVICE MISSOULA MT
230 PM PDT THU MAY 20 2004

.SYNOPSIS...AN UPPER LEVEL TROF WILL REMAIN OVER THE FORECAST AREA
THROUGH FRIDAY CONTINUING THE THREAT FOR AFTERNOON AND EVENING
THUNDERSTORMS. A STRONGER WEATHER SYSTEM WILL DROP DOWN FROM BRITISH
COLUMBIA STARTING ON FRIDAY NIGHT AND LINGER OVER THE AREA THROUGH
THE WEEKEND. EXPECT COOL TEMPERATURES AND SHOWERY CONDITIONS INTO THE
WEEKEND.

&&

.DISCUSSION...

MOIST UNSTABLE CONDITIONS WILL PRODUCE SHOWERS AND THUNDERSTORMS
AGAIN ON FRIDAY. IN FACT...LOOKS LIKE INSTABILITY MAY KICK THINGS OFF
BY MID-MORNING AND BECOME VERY ACTIVE BY LATE AFTERNOON AS A STRONG
ENFORCING DISTURBANCE MOVES DOWN FROM BRITISH COLUMBIA. SHOWERS
WILL CONTINUE THROUGH THE WEEKEND AND MUCH COOLER TEMPERATURES ON TAP
AS COLD MOIST AIR MOVES DOWN FROM CANADA. /MWJ

SUNDAY NIGHT THROUGH THURSDAY
TROF AXIS WILL MOVE SLOWLY EAST BRINGING REGION UNDER RELATIVELY
DRIER NORTHWEST FLOW.  GFS AND ECMWF MODELS DIVERGE SLIGHTLY ON
FORECAST SOLUTIONS AFTER TUESDAY BUT MAIN IMPACT IN DISCREPANCIES
ARE SOUTH OF OUR FORECAST AREA. WEAK DISTURBANCES EMBEDDED IN
NORTHWEST FLOW WILL BRING BRIEF PERIODS OF SHOWERS. /MWJ

 &&

.PRELIMINARY POINT TEMPS/POPS...

SPOKANE        051 064 045 053 040/ 40 60 60 60 50
COEUR DALENE  048 060 044 053 040/ 50 60 60 60 50
PULLMAN        047 061 043 054 039/ 30 60 60 60 40
LEWISTON       053 069 050 062 044/ 30 60 50 60 50
COLVILLE       046 064 043 055 041/ 60 50 60 60 50
SANDPOINT      044 061 042 054 037/ 60 60 60 60 60
WALLACE        041 059 042 053 036/ 60 60 60 60 60
MOSES LAKE     050 075 050 066 046/ 30 20 40 50 30
WENATCHEE      056 068 049 066 043/ 30 30 40 60 30
OMAK           049 072 045 062 041/ 40 30 50 60 50
&&

.OTX...
ID...NONE.
WA...NONE.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 6:38 PM PDTSevere Thunderstorm WarningOTXStevens37 min

Nearby

Severe Thunderstorm Warnings in Washington, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.